Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 7:36 PM EDT for Lawrence County, Indiana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:36 PM EDT (23:36 UTC)
- Expired
- Jul 11, 2020, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lawrence County, IN
The radar
The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:50 PM EDT | TSTM WND DMG | 4 Nne Tunnelton, IN | COUNTY DISPATCH REPORTS SEVERAL POWER LINES DOWN ALONG A LINE PARALLEL TO AND SOUTH OF US 50. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
255
WUUS53 KIND 112336
SVRIND
INC093-120000-
/O.NEW.KIND.SV.W.0082.200711T2336Z-200712T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
736 PM EDT Sat Jul 11 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in south central Indiana...
* Until 800 PM EDT.
* At 735 PM EDT, a severe thunderstorm was located near Bedford,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bedford, Mitchell, Huron, Tunnelton, Williams and Spring Mill State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8668 3886 8637 3874 8631 3869 8631
3869 8668
TIME...MOT...LOC 2335Z 345DEG 21KT 3879 8647
HAIL...1.00IN
WIND...60MPH
$$
Puma2 follow-up statements
666
WWUS53 KIND 112344
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
744 PM EDT Sat Jul 11 2020
INC093-120000-
/O.CON.KIND.SV.W.0082.000000T0000Z-200712T0000Z/
Lawrence IN-
744 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN LAWRENCE COUNTY...
At 744 PM EDT, a severe thunderstorm was located 9 miles south of
Bedford, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bedford, Mitchell, Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 8665 3886 8637 3874 8631 3869 8631
3869 8662
TIME...MOT...LOC 2344Z 348DEG 17KT 3874 8643
HAIL...1.00IN
WIND...60MPH
$$
Puma875
WWUS53 KIND 112355
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
755 PM EDT Sat Jul 11 2020
INC093-120004-
/O.EXP.KIND.SV.W.0082.000000T0000Z-200712T0000Z/
Lawrence IN-
755 PM EDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY WILL
EXPIRE AT 800 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3882 8665 3886 8637 3874 8631 3869 8631
3869 8662
TIME...MOT...LOC 2354Z 345DEG 21KT 3868 8641
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 11, 4:54 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 454 PM EDT Sat Jul 11 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 148 PM EDT Sat Jul 11 2020 A pair of upper level weather disturbances will push across Indiana tonight and on Sunday. This will bring chances for showers and thunderstorms to Central Indiana to close out the weekend. High pressure is then expected to build across the area for the start of the work week...providing dry weather with slightly below normal temperatures. A warm front is expected to push across the area on Tuesday. This will usher hot and humid air back to Central Indiana...along with chances for daily showers and thunderstorms for the middle and latter part of the work week. && .NEAR TERM /Tonight/... Issued at 148 PM EDT Sat Jul 11 2020 Surface analysis early this afternoon shows high pressure in place across the lower Mississippi river Valley and Low pressure over upstate NY. This was resulting in a light W-NW flow across Indiana...with dew point temps mainly in the low to mid 60s. A convective complex was found over eastern IA and Nrn IL...pushing SE within the flow aloft. The air mass ahead of the approaching convection and subtle short wave will be marginally favorable for convection. Forecast soundings show CAPE around 1500 J/kg along with convective temperatures in the upper 80s which should be reached. HRRR shows scattered convection arriving late this afternoon and into the early evening within the NW flow aloft. Thus will focus some pops late this afternoon and early this evening given the impact of daytime heating. Better forcing looks to arrive overnight in association with the approaching short wave over the upper Midwest. Time Height at that time suggest deep moisture and lift in play. HRRR at that time also suggests more widespread precipitation overspreading the area. Thus will once again trend pops higher after midnight and into early Sunday as this feature pushes across the area. Given the expected clouds and possible precip...will trend lows at or above the NBM. && .SHORT TERM /Sunday Through Tuesday/... Issued at 148 PM EDT Sat Jul 11 2020 GFS and NAM show the short wave departing on Early Sunday morning. However forecast soundings by Sunday afternoon again show favorable conditions for convection with steep lapse rates...CAPE over 2500 J/KG and pwats over 1.5...and convective temps in the lower 80s. Thus will keep some pops in the forecast on Sunday through the hours of Diurnal heating. However of note..any afternoon convection should be much more isolated. Forecast soundings show good subsidence within the column on Sunday afternoon into Sunday Night....as mid levels show good drying. Meanwhile at the surface high pressure is expected to build across Indiana and the Great Lakes...lowly passing across the area through Tuesday. As the high pressure passes along with the NW flow in place aloft on the lee side of an upper ridge over the plains...more subsidence will be expected through Tuesday. With Northeast winds expected around high...Dry weather will be expected on Monday through Tuesday with slightly below normal temperatures. && .LONG TERM /Tuesday Night to Saturday/... Issued at 234 PM EDT Sat Jul 11 2020 Upper high pressure will expand into our area through the long term. Recent models continue to trend with the high not moving into the area quite as much as previous runs, thus have also been trending towards highs only getting into the low 90s rather than mid 90s or slightly higher. This will also place the region under more zonal flow as well as on the periphery of the high... in these cases, slight upper wave and mesoscale disturbances become more influential for rain chances. These conditions lead to lower confidence on specific rain events through the long term as models fluctuate. Have generally accepted guidance, but did cap PoPs at chance. && .AVIATION /Discussion for the 11/21Z TAF Update/... Issued at 451 PM EDT Sat Jul 11 2020 Update... Thunderstorms will impact KIND over the next hour. Expect quick drops in visibilities. Previous Discussion... VFR conditions are expected to prevail through the TAF period with the exception of a few sites getting down to MVFR within storms and expected lower ceilings tomorrow morning ahead of a front. A frontal system will bring a line of storms into the area starting tonight and lasting through the day tomorrow. Some isolated storms are possible through the rest of this afternoon and evening, ahead of the system. Winds will be shifting with the passage of the front from westerly to northerly, which models show will pass through central Indiana during the morning to midday hours. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....KH AVIATION...KH/TDUD
Hazardous weather outlook, Jul 11, 6:36 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Indianapolis IN 636 PM EDT Sat Jul 11 2020 INZ021-028>031-035>049-051>057-060>065-067>072-122245- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 636 PM EDT Sat Jul 11 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible this evening and tonight. A few storms may be severe this evening. Hazards: Damaging winds...large hail...lightning and locally heavy rainfall. Timing: Storms possible anytime after 4 pm. Greatest threat for severe weather this evening. Discussion: An upper level disturbance will approach the area with thunderstorms this evening and possible re-development again overnight as the upper wave moves through. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Showers and thunderstorms will continue on Sunday. Daily chances for isolated to scattered thunderstorms will return Tuesday night and continue into next weekend. Heat index values could approach 100 across all of central Indiana on Thursday and Friday. Discussion: The upper level disturbance will move across the Ohio Valley on Sunday...bringing the best chance for numerous showers and thunderstorms through the next week. After a couple dry days... thunderstorm chances return Tuesday night through Friday along with a return to hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 11, 6:09 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 W GREENSBURG 39.34N 85.50W
07/11/2020 DECATUR IN 911 CALL CENTER
TREE REPORTED TO BE BLOWN ONTO HOUSE IN WEST
GREENSBURG. TIME ESTIMATED.
&&
JPLocal storm report, Jul 11, 6:47 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 E SHEPARDSVILLE 39.61N 87.37W
07/11/2020 E1.00 INCH PARKE IN AMATEUR RADIO
&&
JPLocal storm report, Jul 11, 7:05 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 SW WOODVIEW HILLS 39.13N 86.44W
07/11/2020 MONROE IN PUBLIC
&&
JPLocal storm report, Jul 11, 7:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 2 NNW TERRE HAUTE 39.50N 87.40W
07/11/2020 E1.25 INCH VIGO IN AMATEUR RADIO
&&
JPLocal storm report, Jul 11, 7:29 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 1 ENE SANDFORD 39.55N 87.51W
07/11/2020 E1.00 INCH VIGO IN PUBLIC
SEVERAL HAILSTONES UP TO AN INCH. LOTS OF
SMALLER HAIL AS WELL.
&&
JPLocal storm report, Jul 11, 7:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 1 NE AVOCA 38.93N 86.53W
07/11/2020 LAWRENCE IN PUBLIC
NUMEROUS TREES DAMAGED.
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:13 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 32 min |
| Jul 11, 4:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Jul 11, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Jul 11, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 41 min |
| Jul 11, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 24 min |
| Jul 11, 5:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 31 min |
| Jul 11, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 27 min |
| Jul 11, 5:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 32 min |
| Jul 11, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Jul 11, 6:16 PM EDT | Tornado Warning | IND | Parke | 29 min |
| Jul 11, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 36 min |
| Jul 11, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 35 min |
| Jul 11, 6:49 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 26 min |
| Jul 11, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 24 min |
| Jul 11, 7:10 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 35 min |
| Jul 11, 7:22 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 38 min |
| Jul 11, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 33 min |
| Jul 11, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Sullivan, Vigo | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.